Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Amarillo, TX

June 13, 2003Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 13, 2003, 8:18 PM CDT for Deaf Smith County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 8:18 PM CDT (01:18 UTC)
Expired
Jun 13, 2003, 9:15 PM CDT
In force
57 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS54 KAMA 140118
SVRAMA
TXC117-140215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 915 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES EAST OF SIMMS...OR ABOUT 13 MILES
  NORTHWEST OF HEREFORD...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HEREFORD...SIMMS AND BOOTLEG

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

LAT...LON 3481 10299 3478 10222 3516 10224 3515 10296

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:08 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 1:08 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
108 PM CDT FRI JUN 13 2003

BASED ON GOES-WEST RAPID SCAN VIS SAT IMAGERY AND REGIONAL SFC OBS
INCLUDING THE OK/TX/WTX PNHDL SCHOOL NET/MESONETS...NUMEROUS OUTFLOW
BOUNDARIES ARE IN PLACE ACROSS THE REGION AND ARE THE PRIMARY
MECHANISM FOR THE AMPLE MOISTURE OVER THE PNHDLS AND ERN NM.  AS OF
17Z A DL HAD DEVELOPED AND WAS LOCATED IN THE PERMIAN BASIN AND
EXTENDED SOUTH. SOUTHEAST BOUNDARY LAYER FLOW WILL CONTINUE TO ADVECT
MOISTURE INTO THE PNHDLS THROUGH TONIGHT AS A SERIES OF WEAK S-W
TROUGHS MOVE OVER THE REGION. DEEP MOIST CONVECTION THAT DEVELOPS
THIS AFTERNOON AND EVENING SHOULD CONTINUE THROUGH MUCH OF THE NIGHT
ESPECIALLY OVER THE SE PORTION OF THE CWA. HODOGRAPHS DERIVED FROM
REGIONAL PROFILER DATA INDICATE THE GREATER 0-6 KM SHEARS AND HODO
LENGTHS EXIST SOUTH OF THE CWA. HAIL APPEARS TO BE THE MAIN THREAT
FROM THE STRONGEST ACTIVITY TONIGHT IN THE AMA CWA. I EXPANDED THE
LIKELY POPS TO INCLUDE THE ENTIRE CWA FOR TONIGHT.

LOW CLOUDS/CONVECTIVE DEBRIS WILL BE SLOW TO MIX OUT TOMORROW BUT
HIGH TEMPS SHOULD REACH INTO THE 80S. WARM TEMPS AND AMPLE MOISTURE
COMBINED WITH A WEAK UPR LVL LOW WILL ALLOW FOR MORE DEEP MOIST
CONVECTION TO DEVELOP IN THE AFTERNOON/EVENING BUT COVERAGE APPEARS
TO BE MORE LIMITED COMPARED TO TODAY/TONIGHT...30 POPS FOR NOW. THE
UPR LVL LOW WILL MEANDER TO OUR EAST KEEPING THE REGION UNSETTLED
AGAIN ON SUNDAY.

FOR NEXT WEEK...UPR LVL L-W RIDGING BUILDS OVER THE WRN U.S. PLACING
THE CWA UNDER THE ERN RIM OF THE RIDGE AND HENCE UNDER NORTHERLY
MID/UPR LVL FLOW. SEVERAL WEAK DISTURBANCES COMBINED WITH AFTERNOON
HEATING NECESSITATE LOW POPS EACH DAY THROUGH WED. KEPT THR AND FRI
DRY FOR NOW.

FCSTID = 05

AMARILLO    58 81 58 82 / 70 30 30 20
BEAVER      62 81 57 82 / 70 30 30 20
BOISE CITY  58 77 55 80 / 70 30 30 20
BORGER      61 80 58 84 / 70 30 30 20
BOYS RANCH  60 80 58 82 / 70 30 30 20
CANYON      59 81 59 83 / 70 30 30 20
CLARENDON   60 83 59 83 / 70 30 30 20
DALHART     58 79 58 81 / 70 30 30 20
GUYMON      59 81 58 82 / 70 30 30 20
HEREFORD    57 83 59 82 / 70 30 30 20
LIPSCOMB    60 81 57 82 / 70 30 30 20
PAMPA       59 82 58 83 / 70 30 30 20
SHAMROCK    61 82 59 83 / 70 30 30 20
WELLINGTON  62 84 61 83 / 70 30 30 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 13, 1:00 PM CDT, 7 hours 18 minutes before
OKZ001>003-TXZ001>020-141200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE FOR THIS AFTERNOON AND TONIGHT.  THE MODERATE RISK
AREA IS SOUTH OF A LINE FROM AMARILLO TO WELLINGTON.  ACROSS THE
REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...A FEW BRIEF TORNADOES ARE POSSIBLE MAINLY IN THE
MODERATE RISK AREA.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND SATURDAY NIGHT OVER MOST OF THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT ACROSS
OKLAHOMA AND TEXAS PANHANDLES. SPOTTER ACTIVATION MAY ALSO BE NEEDED
SATURDAY AFTERNOON THROUGH SATURDAY NIGHT OVER MOST OF THE TEXAS
PANHANDLE.

NUNEZ

In the hours before

Local storm report, Jun 13, 5:55 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    4E TURPIN                 OK   1.25 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0530 PM    3NW BOOKER                TX   0.75 INCH HAIL
06/13/03   LIPSCOMB                       REPORTED BY SPOTTER.

0544 PM    1E ELMWOOD                OK   1.00 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0553 PM    9E GRAY                   OK   1.75 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.
Local storm report, Jun 13, 6:20 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    4E TURPIN                 OK   1.25 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0530 PM    3NW BOOKER                TX   0.75 INCH HAIL
06/13/03   LIPSCOMB                       REPORTED BY SPOTTER.

0530 PM    WOLF CREEK PARK           TX   0.75 INCH HAIL
06/13/03   OCHILTREE                      REPORTED BY LOCAL MEDIA.

0544 PM    1E ELMWOOD                OK   1.00 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0553 PM    9E GRAY                   OK   1.75 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.
Local storm report, Jun 13, 6:56 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    4E TURPIN                 OK   1.25 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0530 PM    3NW BOOKER                TX   0.75 INCH HAIL
06/13/03   LIPSCOMB                       REPORTED BY SPOTTER.

0530 PM    WOLF CREEK PARK           TX   0.75 INCH HAIL
06/13/03   OCHILTREE                      REPORTED BY LOCAL MEDIA.

0544 PM    1E ELMWOOD                OK   1.00 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0553 PM    9E GRAY                   OK   1.75 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0640 PM    MASTERSON                 TX   0.88 INCH HAIL
06/13/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

0643 PM                              TX   FLOODING
06/13/03   LIPSCOMB                       FLOODING OVER ROAD.
                                          JUNCTION OF HIGHWAY 83
                                          AND 23. REPORTED BY
                                          LIPSCOMB COUNTY SO.
Local storm report, Jun 13, 7:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    4E TURPIN                 OK   1.25 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0530 PM    3NW BOOKER                TX   0.75 INCH HAIL
06/13/03   LIPSCOMB                       REPORTED BY SPOTTER.

0530 PM    WOLF CREEK PARK           TX   0.75 INCH HAIL
06/13/03   OCHILTREE                      REPORTED BY LOCAL MEDIA.

0544 PM    1E ELMWOOD                OK   1.00 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0553 PM    9E GRAY                   OK   1.75 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0640 PM    MASTERSON                 TX   0.88 INCH HAIL
06/13/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

0643 PM                              TX   FLOODING
06/13/03   LIPSCOMB                       FLOODING OVER ROAD.
                                          JUNCTION OF HIGHWAY 83
                                          AND 23. REPORTED BY
                                          LIPSCOMB COUNTY SO.

0715 PM    CANADIAN                  TX   0.88 INCH HAIL
06/13/03   HEMPHILL                       REPORTED BY HEMPHILL
                                          COUNTY SO.

0725 PM    SPEARMAN                  TX   1.75 INCH HAIL
06/13/03   HANSFORD                       REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jun 13, 7:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    4E TURPIN                 OK   1.25 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0530 PM    3NW BOOKER                TX   0.75 INCH HAIL
06/13/03   LIPSCOMB                       REPORTED BY SPOTTER.

0530 PM    WOLF CREEK PARK           TX   0.75 INCH HAIL
06/13/03   OCHILTREE                      REPORTED BY LOCAL MEDIA.

0544 PM    1E ELMWOOD                OK   1.00 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0553 PM    9E GRAY                   OK   1.75 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0640 PM    MASTERSON                 TX   0.88 INCH HAIL
06/13/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

0643 PM                              TX   FLOODING
06/13/03   LIPSCOMB                       FLOODING OVER ROAD.
                                          JUNCTION OF HIGHWAY 83
                                          AND 23. REPORTED BY
                                          LIPSCOMB COUNTY SO.

0715 PM    CANADIAN                  TX   0.88 INCH HAIL
06/13/03   HEMPHILL                       REPORTED BY HEMPHILL
                                          COUNTY SO.

0725 PM    SPEARMAN                  TX   1.75 INCH HAIL
06/13/03   HANSFORD                       REPORTED BY SKYWARN
                                          SPOTTER.

0735 PM    WILDORADO                 TX   1.00 INCH HAIL
06/13/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0741 PM    DUMAS                     TX   0.88 INCH HAIL
06/13/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.
Local storm report, Jun 13, 7:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    4E TURPIN                 OK   1.25 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0530 PM    3NW BOOKER                TX   0.75 INCH HAIL
06/13/03   LIPSCOMB                       REPORTED BY SPOTTER.

0530 PM    WOLF CREEK PARK           TX   0.75 INCH HAIL
06/13/03   OCHILTREE                      REPORTED BY LOCAL MEDIA.

0544 PM    1E ELMWOOD                OK   1.00 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0553 PM    9E GRAY                   OK   1.75 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

0640 PM    MASTERSON                 TX   0.88 INCH HAIL
06/13/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

0643 PM                              TX   FLOODING
06/13/03   LIPSCOMB                       FLOODING OVER ROAD.
                                          JUNCTION OF HIGHWAY 83
                                          AND 23. REPORTED BY
                                          LIPSCOMB COUNTY SO.

0715 PM    CANADIAN                  TX   0.88 INCH HAIL
06/13/03   HEMPHILL                       REPORTED BY HEMPHILL
                                          COUNTY SO.

0725 PM    SPEARMAN                  TX   1.75 INCH HAIL
06/13/03   HANSFORD                       REPORTED BY SKYWARN
                                          SPOTTER.

0735 PM    WILDORADO                 TX   1.00 INCH HAIL
06/13/03   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0741 PM    DUMAS                     TX   0.88 INCH HAIL
06/13/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

0745 PM    4E DUMAS                  TX   1.00 INCH HAIL
06/13/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

0756 PM    DUMAS                     TX   1.75 INCH HAIL
06/13/03   MOORE                          REPORTED BY MOORE COUNTY
                                          EM.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:03 PM CDTSevere Thunderstorm WarningAMAOldham57 min
Jun 13, 7:16 PM CDTFlash Flood WarningAMAHemphill3 hr
Jun 13, 7:42 PM CDTSevere Thunderstorm WarningAMAMoore63 min
Jun 13, 8:06 PM CDTSevere Thunderstorm WarningAMAHutchinson54 min
Jun 13, 8:10 PM CDTFlash Flood WarningAMAOldham3 hr
Jun 13, 8:27 PM CDTSevere Thunderstorm WarningAMAGray63 min
Jun 13, 8:38 PM CDTFlash Flood WarningAMADeaf Smith3 hr
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningAMARandall66 min
Jun 13, 8:58 PM CDTSevere Thunderstorm WarningAMAPotter62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.